New Mexico, 2015Hail and Damaging Wind in New Mexico, June 8, 2015
June 8, 2015 · NWS ABQ · 8 events in 2 counties and zones
Deep moisture and strong instability with northwest flow aloft over eastern New Mexico set the stage for yet another round of severe thunderstorms. This was the most significant round of severe weather to impact the area for the month to date.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture and strong instability with northwest flow aloft over eastern New Mexico set the stage for yet another round of severe thunderstorms. This was the most significant round of severe weather to impact the area for the month to date. Showers and thunderstorms developed along the Sangre de Cristo Mountains on the afternoon of 8th and moved southeast into the high plains. A slow-moving severe thunderstorm near Wagon Mound dumped an impressive 1 foot of dime to quarter size hail. Union County was the epicenter for large hail where up to ping pong ball size hail and damaging winds were reported. Several other thunderstorms across east central and northeast New Mexico were also very strong, however no reports of severe weather were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 8, 10:59 AM MST, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 8, 10:59 AM MST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1159 AM MDT MON JUN 8 2015
.AVIATION...
18Z TAF CYCLE
MAINLY SCATTERED SHOWERS AND STORMS WILL FAVOR THE MOUNTAINS
THIS AFTERNOON AND EVENING...AS WELL AS THE SOUTHERN AND EASTERN
LOWLANDS. STORMS WILL MOVE SLOWLY AND BE CAPABLE OF PRODUCING
HEAVY RAIN. WET MICROBURSTS WILL BE MORE LIKELY THAN DRY ONES
TODAY WITH ERRATIC WIND GUSTS UP TO 55 MPH. A FEW STORMS COULD
TURN SEVERE IN THE EAST. COVERAGE OF CELLS SHOULD BECOME MAINLY
ISOLATED AFTER MIDNIGHT...EXCEPT OVER SOUTHWEST AREAS WHERE
SCATTERED ACTIVITY IS MOST LIKELY TO PERSIST. TUESDAY LOOKS MORE
CONVECTIVELY ACTIVE...ESPECIALLY ACROSS THE WEST.
44
&&
.PREV DISCUSSION...348 AM MDT MON JUN 8 2015...
.SYNOPSIS...
THIS AFTERNOON AND EVENING WILL STILL LIKELY SEE THE BEST STORM
COVERAGE ACROSS EAST NEW MEXICO WITH AGAIN SOME RISK OF STRONG TO
SEVERE STORMS THERE...MORE ISOLATED COVERAGE WEST. EXPECT A TREND
TOWARD INCREASED ATMOSPHERIC MOISTURE AND SHOWER AND THUNDERSTORM
ACTIVITY ACROSS WESTERN SECTIONS OF THE STATE AND AT LEAST A
MODEST TO MODERATE DECREASE ACROSS THE EAST AS WE GO FROM TONIGHT
INTO TUESDAY NIGHT. THEREAFTER SOME DRYING WILL OCCUR FROM THE
WEST WEDNESDAY INTO THURSDAY WITH BEST RAIN CHANCES ACROSS THE
NORTH. THE WEEKEND MAY BRING ANOTHER UPTICK IN SHOWERS AND STORMS
ACROSS A GOOD PORTION OF THE STATE.
&&
.DISCUSSION...
EARLY THIS MORN STILL FINDS SOME SHOWERS AND STORMS ACROSS E
CENTRAL AND SE NM AND THESE SHOULD SLOWLY DECREASE IN NUMBER BY OR
SHORTLY AFTER DAWN. BLANCA IS A COMING NORTH ACROSS THE SOUTHERN
BAJA AS OF THIS ISSUANCE AND AT LEAST SOME OF THE REMNANT
MOISTURE SHOULD BE A FACTOR IN NM WX BETWEEN TUE AND WED...THOUGH
SOME OF THE HIGHER LVL MOISTURE IS ALREADY FLOWING ACROSS ROUGHLY
THE S HALF OF THE STATE ALREADY AS EVIDENCED ON SATELLITE IMAGERY.
FIRST THOUGH WE EXPECT ANOTHER DAY FAIRLY SIMILAR TO SUN AS THE
EAST HALF OF THE STATE SHOULD BE FAVORED FOR THE GREATER AMOUNT OF
THUNDERSTORM COVERAGE...A FEW OF WHICH WILL BE STRONG TO PERHAPS
SEVERE ONCE AGAIN. WESTERN AREAS MAY SEE A SLIGHT UPTICK LATER
THIS AFTN ACROSS OR NEAR THE GILA...BUT OTHERWISE SHOULD SEE
MAINLY ISOLATED STORM COVERAGE AS DEEPER MOISTURE NOT IN PLACE
YET. EXPECT AN UPWARD TREND IN ATMOSPHERIC MOISTURE AND SHOWER
AND THUNDERSTORM ACTIVITY ACROSS WESTERN SECTIONS OF THE STATE AND
AT LEAST A MODEST TO MODERATE DECREASE ACROSS THE EAST AS WE GO
FROM TONIGHT INTO TUESDAY NIGHT. WHILE THE BLANCA MOISTURE
BULLSEYE...SHOULD IT STILL EXIST BY THEN...SHOULD PASS JUST W AND
N OF THE STATE TUE AND WED...THERE WILL STILL BE SOME CHANCE OF
LOCALLY HEAVY RAIN AMOUNTS ACROSS THE NW THIRD OR SO OF THE STATE.
THEREAFTER SOME DRYING WILL OCCUR FROM THE WEST WEDNESDAY INTO
THURSDAY WITH BEST RAIN CHANCES ACROSS THE NORTH. THE WEEKEND MAY
BRING ANOTHER UPTICK IN SHOWERS AND STORMS ACROSS A GOOD PORTION
OF THE STATE.
43
&&
.FIRE WEATHER...
ACTIVE WEATHER PATTERN CONTINUES THROUGH THE WORK
WEEK.
AS DEEP REMNANT MOISTURE FROM WHAT WAS ONCE HURRICANE BLANCA MOVES
INTO SWRN NM TODAY UNDERNEATH STRENGTHENING HIGH PRESSURE
ALOFT...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE OVER THE
SOUTHWEST MOUNTAINS AND CATRON COUNTY. ADDITIONALLY...SCATTERED
SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON
FROM THE SOUTH-CENTRAL MOUNTAINS EASTWARD TO THE TX LINE. CONVECTIVE
ACTIVITY WILL CONTINUE WELL INTO TONIGHT ALONG AN ARC FROM THE
SOUTHWEST MOUNTAINS NEWD TO THE MIDDLE RGV EAST ALONG AND NEAR
INTERSTATE 40 AS THE INCREASING MOISTURE COMBINES WITH ATMOSPHERIC
LIFT TO KEEP SHOWERS AND STORMS GOING.
AS MORE OF BLANCA'S MOISTURE MOVES IN UNDER THE UPPER LEVEL HIGH
TUESDAY...SCATTERED SHOWERS AND STORMS WILL SPREAD NORTH INTO WEST-
CENTRAL AND NORTHWEST NM. BOTH GFS AND NAM INDICATING THAT DRY AIR
ALOFT AND WARMER MID LEVEL TEMPERATURES TUESDAY WILL LIMIT STORM
ACTIVITY EAST OF THE CENTRAL MOUNTAINS TO THE NE PLAINS. ANOTHER
ACTIVE DAY REMAINS ON TRACK WEDNESDAY...ESPECIALLY CENTRAL AND EAST.
MODELS IN GOOD AGREEMENT THAT AN UPPER LEVEL TROUGH WILL SLIDE EAST-
SOUTHEAST THROUGH THE SOUTHERN GREAT BASIN THURSDAY. SHOWERS AND
STORMS PROGGED TO ACCOMPANY THIS TROUGH AND ASSOCIATED SURFACE COLD
FRONT LATE-DAY THURSDAY INTO THURSDAY NIGHT. BOTH GFS AND ECMWF KEEP
MOST THUNDERSTORM ACTIVITY OVER THE NORTHERN MOUNTAINS EAST TO THE
PLAINS FRIDAY. THE ACTIVE WEATHER PATTERN CONTINUES INTO THE WEEKEND
AS GFS AND ECMWF ARE IN GOOD AGREEMENT THAT A WEAK AND BROAD UPPER
LEVEL TROUGH WILL COMBINE WITH RESIDUAL LOW LEVEL MOISTURE TO
CONTINUE AFTERNOON AND EVENING ROUNDS OF CONVECTION.
FAIR TO GOOD VENTILATION RATES ARE ANTICIPATED MONDAY AND TUESDAY
UNDERNEATH THE UPPER LEVEL RIDGE...TRENDING UP WEDNESDAY AND
THURSDAY. VENT RATES ARE FORECAST TO TREND DOWN SLIGHTLY FRIDAY INTO
THE WEEKEND.
33
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 8, 5:13 AM MST, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
613 AM MDT MON JUN 8 2015
NMZ501>540-091200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
613 AM MDT MON JUN 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE EAST
HALF OF NEW MEXICO THIS AFTERNOON AND EVENING. THE MAIN THREATS
WILL BE STRONG WINDS AND HAIL. IN ADDITION...LOCALLY HEAVY
THUNDERSTORM RAINFALL MAY LAST LONG ENOUGH AT A FEW LOCATIONS
ACROSS THE EAST HALF OF THE STATE TO CREATE SOME LOCALIZED MINOR
FLOODING OR HEAVY RUNOFF IN URBAN AREAS AS WELL AS ARROYOS AND LOW
WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MAINLY
THE NORTHEAST THIRD OF NEW MEXICO TUESDAY AND WEDNESDAY AFTERNOON
AND EVENING. ALSO...LOCALLY HEAVY RAINFALL IS POSSIBLE PRIMARILY
ACROSS WEST AND NORTH CENTRAL NEW MEXICO TUESDAY AND TUESDAY
EVENING...WHICH MAY CAUSE SOME LOCALIZED MINOR FLOODING OR HEAVY
RUNOFF IN URBAN AREAS AS WELL AS ARROYOS AND LOW WATER CROSSINGS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
EASTERN NEW MEXICO FOR THE RISK OF LARGE HAIL AND STRONG THUNDERSTORM
WINDS.
43
In the hours before
Special weather statement, Jun 8, 1:29 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
229 PM MDT MON JUN 8 2015
NMZ528-082100-
FAR NORTHEAST HIGHLANDS-
229 PM MDT MON JUN 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORA COUNTY UNTIL
300 PM MDT...
AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH NORTHWEST OF WAGON MOUND...MOVING
SOUTHEAST AT 10 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WAGON MOUND.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 387 AND 402.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
&&
LAT...LON 3609 10485 3625 10477 3616 10448 3591 10463
TIME...MOT...LOC 2028Z 301DEG 8KT 3613 10475
44
Hail, Mora
- When
- June 8, 1:57 PM MST to 2:10 PM MST
- Where
- Mora County, 2.07 mi N of Wagon Mound
- Measured
- 1 in hail
- Reported by
- Department of Highways
- Coordinates
- 36.030, -104.710
New Mexico Department of Transportation reported up to a foot of penny to quarter size hail fell on interstate 25 near Wagon Mound.
Hail, Union
- When
- June 8, 3:10 PM MST to 3:55 PM MST
- Where
- Union County, Des Moines
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 36.760, -103.830
NSSL Shave reported quarter size hail in Des Moines.
Hail, Union
- When
- June 8, 3:30 PM MST to 3:40 PM MST
- Where
- Union County, Des Moines
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.760, -103.830
Trained spotter reported dime to ping pong size hail fell in Des Moines.
Hail, Union
- When
- June 8, 3:36 PM MST to 3:44 PM MST
- Where
- Union County, 0.55 mi W of Des Moines
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.760, -103.840
Trained spotter reported 2 inches of nickel to quarter size hail fell near Des Moines.
Hail, Union
- When
- June 8, 4:19 PM MST to 4:22 PM MST
- Where
- Union County, Grenville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.590, -103.610
Trained spotter reported pea to quarter size hail in Grenville.
Hail, Union
- When
- June 8, 5:38 PM MST to 5:40 PM MST
- Where
- Union County, 0.56 mi W of Pasamonte
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.300, -103.740
Trained spotter reported pea to quarter size hail fell.
Thunderstorm Wind, Union
- When
- June 8, 5:38 PM MST to 5:41 PM MST
- Where
- Union County, 0.56 mi W of Pasamonte
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.300, -103.740
Trained spotter reported that large hail and strong winds caused 4 inch diameter tree limps to snap.
Hail, Union
- When
- June 8, 5:51 PM MST to 5:57 PM MST
- Where
- Union County, 2.78 mi W of Pasamonte
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.300, -103.780
Trained spotter reported dime to ping pong size hail fell off of state highway 56 at mile marker 48.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Tennessee, June 8, 2015$58,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Kentucky, June 8, 2015$185,000 · 1.25 in hail · 7 events
- Flash Flooding and Hail in Pennsylvania, June 8, 2015$39,000 · 1 in hail · 30 events
- Damaging Winds in Georgia, June 8, 2015$127,000 · 60 kt wind · 5 events
- Lightning Strike in Wisconsin, June 8, 2015$108,000 · 1 event
- Hail and Damaging Winds in Kentucky, June 8, 2015$50,000 · 1.5 in hail · 10 events
- Flood and Hail in Indiana, June 8, 2015$50,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, June 8, 20152 injured · $20,000 · 56 kt wind · 7 events
- Damaging Winds in New York, June 8, 2015$47,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in West Virginia, June 8, 2015$27,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, June 8, 2015$18,000 · 61 kt wind · 15 events
- Hail and Damaging Winds in Pennsylvania, June 8, 2015$25,000 · 56 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571709, 571710, 571711, 571712, 571713, 571714, 571716, 571715.